Alert archive / Kansas / Tornado Warnings in 1996
Tornado Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 18, 1996, 4:55 PM CDT for Greenwood County, Kansas. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1996, 4:55 PM CDT (21:55 UTC)
- Expired
- Jun 18, 1996, 6:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Greenwood County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:55 PM CDT | Hail 1.75 | Us54 Mile Marker 272, KS | |
| Jun 18, 5:18 PM CDT | Hail 1 | Eureka, KS | |
| Jun 18, 5:30 PM CDT | Hail 1 | Eureka, KS | |
| Jun 18, 5:32 PM CDT | Hail 2.75 | Climax, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 182158 TORICT KSC073-182300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...GREENWOOD COUNTY AT 455 PM...RADAR INDICATED A DEVELOPING TORNADO 5 MILES WEST OF EUREKA OR 25 MILES EAST OF EL DORADO. IT IS MOVING SOUTHEAST AT 15 MILES AN HOUR. TOWNS IN THE PATH ARE CLIMAX..EUREKA..AND FALL RIVER STATE PARK. PERSONS IN THE PATH OF THIS STORM SHOULD TAKE NOW. THIS IS A VERY DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOWt GROUND IF AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. STEWART
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:43 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 18, 3:43 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE JUN 18 1996 PROBABLY LOOKING AT TWO THUNDERSTORM EVENTS THIS PKG. ONE THIS EVENING AND ONE LATE TONIGHT. LOW DVLPG OVR WRN KS WITH WARM FRONT THROUGH NRN KS. HI TEMPS AND DWPTS HAVE DESTABLIZED AMS THIS AFTN...HOWEVER AMS CURRENTLY CAPPED PER SOUNDINGS MODIFIED WITH MODEL 700 MB TEMPS. A FEW SHOWERS NOTED OVER MARION/CHASE COUNTIES ON WHAT IS PROBABALY THE EDGE OF THE CAP. THESE MAY ALSO BE ENHANCED BY TAIL END OF VORT LOBE MOVING THROUGH IA AND OUTFLOW BNDRY FROM THIS MRNGS CONVECTION. WITH WAA AT 700 FEEL CAP WILL HOLD OVER MOST OF AREA AND WILL NEED INCRG SFC CONVERGENCE TO BREAK IT. BEST CHC THIS EVNG WILL BE NEARER THE FNT IN CNTRL KS. OVRNGT A WK VORT LOBE SHUD MOVE ACRS THE HIGH PLAINS AND COMBINE WITH LLJ TO SET UP MCS IN AREA OF SFC CONVERGENCE IN NE. THICKNESS PATTERNS INDICATE THAT THIS SHOULD HEAD SOUTH-SOUTHEAST ACRS ERN KS. WOULD SPLIT ZONES UP ALONG LINCOLN-ICT LINE ON THIS ONE. TMRW...SFC LOW TO STRENTHEN AND SHIFT EAST INTO WRN SECTIONS OF CWA. CAP TO REMAIN STG WITH 700 MB TEMPS AROUND 14. 850 TEMPS INDICATE ANOTHER HOT DAY OF 95-100 ACRS CNTRL/SCNTRL...BUT THIS MAY NOT BE ENOUGH TO POP CAP UNTIL LATE...ESPECIALLY IF AMS HAS TO RECOVER FROM MRNG CONVECTION. WILL KEEP POPS REASONABLY LOW AGAIN. RSL 069/098 33 SLN 070/096 43 ICT 071/098 23 HUT 070/098 23 CNU 070/094 22 MATT
In the hours before
Special weather statement, Jun 18, 11:42 AM CDT, 5 hours 13 minutes before
KSZ032-033-047>053-067>072-083-091>096-098>100-190000- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1144 AM CDT TUE JUN 18 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: SOUTH WINDS WILL INCREASE ACROSS THE AREA AS A SURFACE TROUGH STRENGTHENS IN WESTERN KANSAS. THIS FLOW WILL BRING EXTREMELY WARM...MOIST AND UNSTABLE AIR ACROSS THE AREA. DAYTIME HEATING AND OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION WILL COMBINE TO TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS SOUTHCENTRAL AND CENTRAL KANSAS...WITH THE MAIN THREAT BEING HAIL AND STRONG WINDS. THESE STORMS SHOULD DIE DOWN AFTER SUNSET...WITH ANOTHER ROUND POSSIBLE AFTER MIDNIGHT. SKYWARN ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING AND THEN AGAIN DURING THE EARLY MORNING HOURS. MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 65 min |
| Jun 18, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 63 min |
| Jun 18, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 56 min |
| Jun 18, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 50 min |
| Jun 18, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 61 min |
| Jun 18, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 58 min |
| Jun 18, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 62 min |
| Jun 18, 6:34 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 56 min |
| Jun 18, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 57 min |
Nearby
Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.